The cytotoxic T-lymphocyte antigen-4 and programmed cell death 1 pathways are novel therapeutic targets in immune checkpoint inhibitor (ICI) therapy for cancer. However, they may cause endocrine-related adverse events, including hypophysitis, autoimmune thyroiditis and type 1 diabetes mellitus (DM). Moreover, delayed immune-related adverse events (irAEs) after discontinuation of ICI therapy have been reported. Here we report a 60-year-old female patient with advanced renal cell carcinoma with brain metastasis who was treated with nivolumab, ipilimumab and prednisolone. At the 3rd course of combination therapy, the administration was discontinued due to the onset of colitis and the dosage of prednisolone was increased. About half a year after discontinuation, she was admitted to the hospital with general malaise, hyperglycemia (330 mg/dL) and diabetic ketoacidosis. Glycated hemoglobin level was 6.5%. Islet-related autoantibodies were negative. The glucagon tolerance test showed complete depletion of insulin. Therefore, we diagnosed fulminant type 1 DM and treated with multiple daily injections of insulin. The onset of type 1 DM was rapid in many cases treated with combination therapy of ICIs. The present case is a rare case in which fulminant type 1 DM developed about half a year after discontinuation of nivolumab and ipilimumab. The literature shows two cases of type 1 DM occurring 4 months after discontinuation of ICI therapy by nivolumab or atezolizumab. The present case indicates that regular monitoring is mandatory for fulminant type 1 DM and other delayed irAEs after discontinuation of ICI therapy even under the low-dose prednisolone treatment.
- Diabetic ketoacidosis
- Fulminant type 1 diabetes mellitus
- Immune checkpoint inhibitor
ASJC Scopus subject areas
- Biochemistry, Genetics and Molecular Biology(all)